West Virginia, 2003

Flash Flood in West Virginia, September 1, 2003

September 1, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 1, 1:52 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 1, 1:52 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT MON SEP 1 2003

1ST BATCH OF HEAVY RAIN MOVING THROUGH EASTERN PORTIONS OF FA ATTM
WITH NEXT SHORT WV MOVING INTO WESTERN PORTION WITH NEXT BATCH.
MESOETA BEGINS TO TAPER OFF TO SCATTERED SHOWERS IN THE NW TIER BY
LATE MORNING AS NEXT LOW MOVES OFF. WILL EXTEND FLOOD WATCH TIL 11
AM IN ACCORD WITH THIS AND ANY RUNOFF THAT IS STILL ONGOING. MAY BE
SOME BREAK IN THE POPS TUESDAY NIGHT AS FRONT SAGS TO SOUTH...BUT
THEN RETURNS AS REMAINS OF TROPICAL SYSTEM MOVES UP THE MISSISSIPPI
AND OHIO VALLEYS. FOR NOW WENT WITH HIGH CHC POPS FOR WED AND WED
NIGHT AND CHCS ALONG OUR SE TIER FOR THURS. BEYOND THURS MUCH
DEPENDS ON FUTURE COURSE OF FABIAN AND WHAT IS COMING UP ALONG THE
SOUTHEAST GULF ACCORDING TO GFS.
TEMPS SIMILAR TO FWC MOS GUIDANCE BUT DID NOT GO AS HIGH FOR MAXS
TOMORROW COUNTING ON CLOUD COVER AND RAIN.

PIT   65  76  63  76 /  90  80  50  50
HLG   65  77  63  76 /  90  80  50  50
MGW   67  77  65  78 /  70  70  50  50
ZZV   65  77  64  77 /  90  80  50  50
PHD   65  76  64  77 /  90  80  50  50
FKL   61  72  59  73 /  90  80  40  50
DUJ   60  72  59  73 /  90  80  40  50
LBE   65  77  63  76 /  90  80  50  50
BTP   63  73  61  75 /  90  80  50  50
IDI   63  73  61  75 /  90  80  50  50
ODM   65  73  60  73 /  70  60  60  50

.PBZ...
MD...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 1, 4:55 AM EST, 12 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OHIO HEADWATERS AREA.
RAIN AMOUNTS OVER 1.50 INCHES MAY OCCUR AND THIS AMOUNT CAN CAUSE
FLOODING ALONG SMALL STREAMS AND IN OTHER AREAS WITH POOR
DRAINAGE.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL OHIO, MAINLY DURING THE AFTERNOON AND EVENING HOURS, WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE MAY CONTINUE TO BE THE THREAT OF HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
September 1, 5:25 PM EST to 6:25 PM EST
Where
Preston County, Bull Run
Reported by
EMERGENCY MANAGER
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Road flooded along Bull Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374981.